Eymard, Robert; Herbin, Raphaèle; Latché, Jean-Claude; Piar, Bruno
Convergence analysis of a locally stabilized collocated finite volume scheme for incompressible flows
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 43 (2009) no. 5 , p. 889-927
Zbl pre05608356 | MR 2559738
doi : 10.1051/m2an/2009031
URL stable : http://www.numdam.org/item?id=M2AN_2009__43_5_889_0

Classification:  65N12,  65N15,  65N30,  76D05,  76D07,  76M25
We present and analyse in this paper a novel cell-centered collocated finite volume scheme for incompressible flows. Its definition involves a partition of the set of control volumes; each element of this partition is called a cluster and consists in a few neighbouring control volumes. Under a simple geometrical assumption for the clusters, we obtain that the pair of discrete spaces associating the classical cell-centered approximation for the velocities and cluster-wide constant pressures is inf-sup stable; in addition, we prove that a stabilization involving pressure jumps only across the internal edges of the clusters yields a stable scheme with the usual collocated discretization (i.e., in particular, with control-volume-wide constant pressures), for the Stokes and the Navier-Stokes problem. An analysis of this stabilized scheme yields the existence of the discrete solution (and uniqueness for the Stokes problem). The convergence of the approximate solution toward the solution to the continuous problem as the mesh size tends to zero is proven, provided, in particular, that the approximation of the mass balance flux is second order accurate; this condition imposes some geometrical conditions on the mesh. Under the same assumption, an error analysis is provided for the Stokes problem: it yields first-order estimates in energy norms. Numerical experiments confirm the theory and show, in addition, a second order convergence for the velocity in a discrete L 2 norm.


[1] F. Archambeau, N. Méchitoua and M. Sakiz, Code saturne: A finite volume code for turbulent flows. International Journal of Finite Volumes 1 (2004), http://www.latp.univ-mrs.fr/IJFV/. MR 2465451

[2] M. Bern, D. Eppstein and J. Gilbert, Provably good mesh generation. J. Comput. System Sci. 48 (1994) 384-409. MR 1279408 | Zbl 0799.65119

[3] F. Boyer and P. Fabrie, Eléments d'analyse pour l'étude de quelques modèles d'écoulements de fluides visqueux incompressibles, Mathématiques et Applications 52. Springer-Verlag (2006). MR 2248409 | Zbl 1105.76003

[4] F. Brezzi and M. Fortin, A minimal stabilisation procedure for mixed finite element methods. Numer. Math. 89 (2001) 457-491. MR 1864427 | Zbl 1009.65067

[5] E. Chénier, R. Eymard and O. Touazi, Numerical results using a colocated finite-volume scheme on unstructured grids for incompressible fluid flows. Numer. Heat Transf. Part B: Fundam. 49 (2006) 259-276.

[6] E. Chénier, R. Eymard, R. Herbin and O. Touazi, Collocated finite volume schemes for the simulation of natural convective flows on unstructured meshes. Int. J. Num. Methods Fluids 56 (2008) 2045-2068. MR 2400464 | Zbl 1133.76028

[7] Y. Coudière, T. Gallouët and R. Herbin, Discrete Sobolev inequalities and L p error estimates for finite volume solutions of convection diffusion equations. ESAIM: M2AN 35 (2001) 767-778. Numdam | MR 1863279 | Zbl 0990.65122

[8] K. Deimling, Nonlinear functional analysis. Springer-Verlag (1985). MR 787404 | Zbl 0559.47040

[9] R. Eymard and T. Gallouët, H-convergence and numerical schemes for elliptic equations. SIAM J. Numer. Anal. 41 (2003) 539-562. MR 2004187 | Zbl 1049.35015

[10] R. Eymard and R. Herbin, A new colocated finite volume scheme for the incompressible Navier-Stokes equations on general non-matching grids. C. R. Acad. Sci., Sér. I Math. 344 (2007) 659-662. MR 2334080 | Zbl 1114.76047

[11] R. Eymard, T. Gallouët and R. Herbin, Finite volume methods, Handbook of Numerical Analysis VII. North Holland (2000) 713-1020. Zbl 0981.65095

[12] R. Eymard, T. Gallouët and R. Herbin, A finite volume scheme for anisotropic diffusion problems. C. R. Acad. Sci., Sér. I Math. 339 (2004) 299-302. MR 2092017 | Zbl 1055.65124

[13] R. Eymard, R. Herbin and J.C. Latché, On a stabilized colocated finite volume scheme for the Stokes problem. ESAIM: M2AN 40 (2006) 501-528. Numdam | MR 2245319 | Zbl 1160.76370

[14] R. Eymard, T. Gallouët, R. Herbin and J.-C. Latché, Analysis tools for finite volume schemes. Acta Mathematica Universitatis Comenianae 76 (2007) 111-136. Zbl 1133.65062

[15] R. Eymard, R. Herbin and J.C. Latché, Convergence analysis of a colocated finite volume scheme for the incompressible Navier-Stokes equations on general 2D or 3D meshes. SIAM J. Numer. Anal. 45 (2007) 1-36. MR 2285842 | Zbl 1173.76028

[16] R. Eymard, R. Herbin, J.C. Latché and B. Piar, On the stability of colocated clustered finite volume simplicial discretizations for the 2D Stokes problem. Calcolo 44 (2007) 219-234. MR 2374151 | Zbl 1137.76062

[17] L.P. Franca and R. Stenberg, Error analysis of some Galerkin Least Squares methods for the elasticity equations. SIAM J. Numer. Anal. 28 (1991) 1680-1697. MR 1135761 | Zbl 0759.73055

[18] T. Gallouët, R. Herbin and M.H. Vignal, Error estimates for the approximate finite volume solution of convection diffusion equations with general boundary conditions. SIAM J. Numer. Anal. 37 (2000) 1935-1972. MR 1766855 | Zbl 0986.65099

[19] V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations - Theory and Algorithms, Springer Series in Computational Mathematics 5. Springer-Verlag (1986). MR 851383 | Zbl 0585.65077

[20] J. Nečas, Équations aux dérivées partielles. Presses de l'Université de Montréal (1965). Zbl 0147.07801

[21] L.E. Payne and H.F. Weinberger, An optimal Poincaré-inequality for convex domains. Arch. Rational Mech. Anal. 5 (1960) 286-292. MR 117419 | Zbl 0099.08402

[22] B. Piar, PELICANS : Un outil d'implémentation de solveurs d'équations aux dérivées partielles. Note Technique 2004/33, IRSN/DPAM/SEMIC (2004).

[23] R. Temam, Navier-Stokes Equations, Studies in mathematics and its applications. North-Holland (1977). MR 769654 | Zbl 0383.35057

[24] R. Verfürth, Error estimates for some quasi-interpolation operators. ESAIM: M2AN 33 (1999) 695-713. Numdam | MR 1726480 | Zbl 0938.65125